Maine, 2025

Drought in Maine, September 1 to 30, 2025

September 1 to 30, 2025 · NWS CAR · 9 events in 9 counties and zones

Drought in northern and central Maine persisted throughout September, as precipitation deficits continued and/or worsened throughout the month. Overall, northern and central Maine had a 1-2 inch precipitation deficit by the end of September, with northern Maine only reporting about 1-2 inches of rain throughout the month, and central and Downeast Maine only reporting about 2-3 inches of rain.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Drought in northern and central Maine persisted throughout September, as precipitation deficits continued and/or worsened throughout the month. Overall, northern and central Maine had a 1-2 inch precipitation deficit by the end of September, with northern Maine only reporting about 1-2 inches of rain throughout the month, and central and Downeast Maine only reporting about 2-3 inches of rain. There was not any significant severe weather to alleviate drought conditions throughout the month. In terms of the drought severity, at the end of August, the North Woods region was not under drought. Central and eastern Aroostook, alongside northern Piscataquis, Somerset, and Penobscot, were abnormally dry. Central Maine and Downeast were in moderate drought, and coastal Downeast was in severe drought. By September 2nd, severe drought expanded up into central Maine, and the interior Downeast. By the end of September, severe drought extended through central Maine in the Penobscot region, interior Downeast, and Washington county’s coastal area. Lastly, Hancock county’s coastline upgraded to extreme drought conditions by the end of the month.

Impacts from the drought were unusually low rivers and streams affecting recreation, increased reports of dry wells, and a 35% reduction in crop harvest. Fire weather was also unusually active and required increased monitoring from Maine Forest Service and other land management agencies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Aug 31, 6:28 PM EST, 5 hours 32 minutes earlier.

Area forecast discussion, Aug 31, 6:28 PM EST, 5 hours 32 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
728 PM EDT Sun Aug 31 2025

.SYNOPSIS...
High pressure remains over the area tonight through Tuesday. An
upper level disturbance will cross the region Wednesday. High
pressure will cross the region Thursday. An occluded front will
begin to cross the region Friday.

&&

.NEAR TERM /THROUGH MONDAY NIGHT/...
7:25 PM Update...The Aviation section has been updated to
reflect the 00z TAFs. Otherwise, no changes to the forecast with
this update.

Previous Discussion...
Surface high pressure over New England through early next week,
leading to dry and calm conditions for the near term period.
Skies will have a few cumulus clouds moving through this
afternoon into evening. Looking at mostly clear skies
overnight, with light and variable winds. High relative humidity
along with potential surface inversion could lead to some
patchy river valley fog tonight. Overnight lows in the upper-40s
to low-50s.

On Monday, high pressure remains. Clouds move in from the
morning through the evening, keeping daytime high temperatures
in the upper-70s to low-80s. Another potential for some river
valley fog to develop Monday night. Overnight lows in the
upper-40s to low-50s. Some of the models do have a low pressure
system over the Atlantic making its way northeast towards the
Gulf of Maine Monday night, but does not bring precipitation
chances overnight.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
An upper low lifts from New England to Quebec province Tuesday, with
high pressure at the surface. Generally expect partly sunny skies
across the region Tuesday. However, with diurnal heating along the
edge of the cold pool aloft could also have a slight chance of
afternoon showers across northwest portions of the forecast area.
The upper trof will begin to cross the region Tuesday night. Any
showers will end Tuesday evening with the loss of diurnal heating,
leaving partly cloudy skies across northern portions of the forecast
area. Expect partly cloudy/mostly clear skies Downeast Tuesday
night. The upper trof will cross the region Wednesday. Expect partly
sunny skies, along with a slight chance/chance of afternoon showers,
across mostly northern areas Wednesday. Mostly/partly sunny skies
are expected Downeast. The upper trof exits across the Maritimes
Wednesday night, while surface high pressure builds across the
region. Expect partly cloudy/mostly clear skies across northern
areas Wednesday night, with mostly clear skies Downeast. Near
normal, to slightly above normal, level temperatures are
expected Tuesday/Wednesday.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Surface high pressure exits across the Maritimes Thursday. A
vertically stacked system will remain north of the Great Lakes
Thursday, while a slow moving occluded front crosses the Great Lakes
and approaches western New England late. Expect mostly sunny skies
Thursday, with clouds then increasing Thursday night. Dependent on
the timing of the occluded front, could also have the slight
chance of showers starting to approach northwest areas later
Thursday night. The occlusion slowly crosses the forecast area
Friday through Saturday, though timing differences still exist
regarding how rapidly this occurs. An area of rain will occur
across the forecast area in advance of the front
Friday/Saturday. The front should begin to exit across the
Maritimes Saturday night allowing the rain to taper to showers.
An upper level trof could approach from the west Sunday, while a
disturbance moving through the trof lifts across the forecast
area. Generally expect partly cloudy skies Sunday, along with
only a slight chance of showers. Expect slightly above normal
level temperatures Thursday. Near normal, to slightly below
normal, level temperatures are expected Friday/Saturday.
Slightly below normal level temperatures are expected Sunday.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
NEAR TERM:
KFVE/KCAR/KPQI/KHUL: VFR conditions through this evening. NW
winds this evening around 5kt, becoming light and variable
overnight. Potential for some overnight BCFG, especially at
KPQI and KHUL.

KBGR/KBHB: VFR conditions through this evening. NW winds this
evening around 5kt, becoming light and variable overnight.
Potential for some overnight BCFG at KBGR, but confidence is
low.

SHORT TERM:

Tuesday through Tuesday night...Variable conditions with any patchy
fog later Tuesday night. Otherwise, VFR. Slight chance of an
afternoon shower northwest. South/southeast winds 5 to 10 knots
Tuesday, then variable 5 to 10 knots Tuesday night.

Wednesday through Wednesday night...Variable conditions with any
patchy fog later Wednesday night. Otherwise, generally VFR. Slight
chance/chance of an afternoon shower. West/southwest winds 5 to
10 knots Wednesday, becoming south/southwest Wednesday night.

Thursday...VFR. South/southwest winds 10 to 15 knots.

Thursday night...VFR early. MVFR/IFR late. Slight chance of showers
late northwest. South/southeast winds 10 to 15 knots.

Friday...MVFR/IFR. Increasing shower chances. South/southeast winds
10 to 15 knots with gusts up to around 20 knots.

&&

.MARINE...
NEAR TERM: Winds and seas below Small Craft criteria tonight
into tomorrow. Seas generally 3 ft or below over all waters.
Winds from the W/SW tonight around around 5 -10 kts, and shift
clockwise throughout the day on Monday. Become NE Monday night.

SHORT TERM: Winds/seas below small craft advisory levels Tuesday
through Wednesday night.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...None.
MARINE...None.

&&

Near Term...Brennan/Clark
Short Term...Norcross
Long Term...Norcross
Aviation...Brennan/Clark/Norcross
Marine...Brennan/Clark/Norcross
Hazardous weather outlook, Aug 31, 1:54 AM EST, 22 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
254 AM EDT Sun Aug 31 2025

MEZ001>006-010-011-015>017-029>032-010700-
Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Coastal Hancock-
Coastal Washington-Southern Piscataquis-Northern Washington-
254 AM EDT Sun Aug 31 2025

This Hazardous Weather Outlook is for Central Highlands Maine,
Coastal DownEast Maine, Far Eastern Maine, Far Northern Maine,
Interior DownEast Maine, North Woods Maine and Penobscot Valley
Maine.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

ANZ050>052-010700-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
254 AM EDT Sun Aug 31 2025

This Hazardous Weather Outlook is for Atlantic Coastal Waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 drought. Local standard time, as filed.

Drought, Northern Washington

When
September 1, 12:00 AM EST to September 30, 11:59 AM EST
Where
Northern Washington forecast zone
Reported by
Drought Monitor
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

A lack of rainfall in northern Washington county led to prolonged drying conditions in September. Conditions began as Moderate Drought (D1) in late August, and worsened to Severe Drought (D2) by the end of September. Drought continued into October.

Drought, Central Penobscot

When
September 1, 12:00 AM EST to September 30, 11:59 AM EST
Where
Central Penobscot forecast zone
Reported by
Drought Monitor
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

A lack of rainfall in central Penobscot county led to prolonged drying conditions in September. Conditions began as Moderate Drought (D1) in late August, and worsened to Severe Drought (D2) by the end of September. Drought continued into October.

Drought, Central Piscataquis

When
September 1, 12:00 AM EST to September 30, 11:59 AM EST
Where
Central Piscataquis forecast zone
Reported by
Drought Monitor
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

A lack of rainfall in central Piscataquis county led to prolonged drying conditions in September. Conditions began as Moderate Drought (D1) in late August, and worsened to Severe Drought (D2) by the end of September. Drought continued into October.

Drought, Southern Piscataquis

When
September 1, 12:00 AM EST to September 30, 11:59 AM EST
Where
Southern Piscataquis forecast zone
Reported by
Drought Monitor
Coordinates
45.837, -69.284 (the zone’s center; the record gives no point)

A lack of rainfall in southern Piscataquis county led to prolonged drying conditions in September. Conditions began as Moderate Drought (D1) in late August, and worsened to Severe Drought (D2) by the end of September. Drought continued into October.

Drought, Central Washington

When
September 1, 12:00 AM EST to September 30, 11:59 AM EST
Where
Central Washington forecast zone
Reported by
Drought Monitor
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

A lack of rainfall in central Washington county led to prolonged drying conditions in September. Conditions began as Moderate Drought (D1) in late August, and worsened to Extreme Drought (D3) by the end of September. Drought continued into October.

Drought, Interior Hancock

When
September 1, 12:00 AM EST to September 30, 11:59 AM EST
Where
Interior Hancock forecast zone
Reported by
Drought Monitor
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

A lack of rainfall in interior Washington county led to prolonged drying conditions in September. Conditions began as Moderate Drought (D1) in late August, and worsened to Severe Drought (D2) by the end of September. Drought continued into October.

Drought, Southern Penobscot

When
September 1, 12:00 AM EST to September 30, 11:59 AM EST
Where
Southern Penobscot forecast zone
Reported by
Drought Monitor
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

A lack of rainfall in southern Penobscot county led to prolonged drying conditions in September. Conditions began as Moderate Drought (D1) in late August, and worsened to Severe Drought (D2) by the end of September. Drought continued into October.

Drought, Coastal Washington

When
September 1, 12:00 AM EST to September 30, 11:59 AM EST
Where
Coastal Washington forecast zone
Reported by
Drought Monitor
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

A lack of rainfall in coastal Washington county led to prolonged drying conditions in September. Conditions began as Severe Drought (D2) in late August, and worsened to Extreme Drought (D3) by the end of September. Drought continued into October.

Drought, Coastal Hancock

When
September 1, 12:00 AM EST to September 30, 11:59 AM EST
Where
Coastal Hancock forecast zone
Reported by
Drought Monitor
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

A lack of rainfall in coastal Hancock county led to prolonged drying conditions in September. Conditions began as Severe Drought (D2) in late August, and worsened to Extreme Drought (D3) by the end of September. Drought continued into October.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2025Every state in 2025This day in weather historyWarnings in Maine, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294323, 1294324, 1294325, 1294326, 1294327, 1294328, 1294329, 1294330, 1294331.